Alert archive / Minnesota / Flash Flood Warnings in 2010
Flash Flood Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jul 3, 2010, 11:33 PM CDT for 6 counties in Minnesota. It took effect at Jul 3, 2010, 11:40 PM CDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2010, 11:33 PM CDT (04:33 UTC)
- In effect from
- Jul 3, 2010, 11:40 PM CDT
- Expired
- Jul 4, 2010, 7:30 AM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Becker County, MN, Clay County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 171 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 1:45 AM CDT | FLASH FLOOD | Detroit Lakes, MN | STREET FLOODING IN DETROIT LAKES. ROOSEVELT AVENUE BARRICADED DUE TO WATER OVER THE AVENUE...MAINLY NORTH SIDE OF U.S. HIGHWAY 10. |
| Jul 4, 2:10 AM CDT | FLASH FLOOD | 4 S Akeley, MN | WATER OVER STATE HIGH 64...6 INCHES DEEP IN SEVERAL LOCATIONS. |
| Jul 4, 2:30 AM CDT | FLASH FLOOD | S Dent, MN | WATER RUNNING OVER COUNTY ROADS IN DENT AREA DUE TO EXCESSIVE RAIN FALL. TIME APPROXIMATE. |
| Jul 4, 3:00 AM CDT | FLASH FLOOD | 12 Ene Detroit Lakes, MN | EXCESSIVE RAINFALL WASHED OUT LOCAL ACCESS CULVERT ON HIGHWAY 34. BASEMENT FLOODING REPORTED AS WELL. |
| Jul 4, 6:00 AM CDT | FLOOD | 10 Ne Park Rapids, MN | LAKE EMMA AREA REPORTS OVERLAND FLOODING AND PONDING DUE TO EXCESSIVE RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 125 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1692 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
889
WGUS53 KFGF 040440
FFWFGF
MNC005-027-057-111-159-167-041230-
/O.NEW.KFGF.FF.W.0016.100704T0440Z-100704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1133 PM CDT SAT JUL 3 2010
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
SOUTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
EASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 730 AM CDT SUNDAY
* AT 1133 PM CDT...DOPPLER RADAR INDICATED A LARGE AREA OF 3 TO
5 INCHES OF RAIN HAS FALLEN BETWEEN 700 PM AND 1100 PM IN PORTIONS
OF THE WARNING AREA. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
FLOODING IN THE CITY OF FRAZEE...WITH A PUBLIC REPORT OF STREET
FLOODING IN THE AKELEY AREA.
* THUNDERSTORMS ARE FORECAST TO MOVE ACROSS THE WARNING AREA AGAIN
OVERNIGHT. LOCALLY AND ADDITIONAL 2 TO 4 INCHES OF RAIN WILL
FALL WITH THE STRONGER THUNDERSTORMS...CAUSING THE FLOODING TO
INCREASE. AREA DRAINAGE SYSTEMS AS WELL AS CREEKS AND STREAMS WILL
OVERFLOW AND CAUSE SIGNIFICANT DAMAGE TO AGRICULTURAL AREAS AS
WELL.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DETROIT
LAKES...FERGUS FALLS...FRAZEE...MENAHGA...PARK RAPIDS...PELICAN
RAPIDS AND PERHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4734 9468 4681 9468 4681 9479 4608 9651
4655 9656
$$
EWENS2 follow-up statements
449
WGUS73 KFGF 040754
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
245 AM CDT SUN JUL 4 2010
MNC005-027-057-111-159-167-041230-
/O.CON.KFGF.FF.W.0016.000000T0000Z-100704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUBBARD MN-CLAY MN-WADENA MN-WILKIN MN-BECKER MN-OTTER TAIL MN-
245 AM CDT SUN JUL 4 2010
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
NORTHERN OTTER TAIL...SOUTHEASTERN BECKER...EASTERN WILKIN...
NORTHWESTERN WADENA...SOUTHEASTERN CLAY AND HUBBARD COUNTIES...
AT 145 AM CDT...THE SHERIFF IN DETROIT LAKES REPORTED THAT PARTS OF
ROOSEVELT AVENUE IN DETROIT LAKES...MOSTLY NORTH OF HIGHWAY
10...HAVE BEEN BARRICADED OFF FROM STREET FLOODING.
HEAVY RAIN FROM SCATTERED THUNDERSTORMS AND RAIN SHOWERS IS EXPECTED
TO CONTINUE FOR AT LEAST A FEW MORE HOURS ACROSS THE WARNED AREA.
THE RADAR IS CURRENTLY ESTIMATING A LARGE SWATH OF MORE THAN 3
INCHES OF RAIN HAS FALLEN FROM THE ELIZABETH AREA TO THE PONSFORD
AND DORSET AREAS. THE HEAVIEST RAINFALL OF MORE THAN 5 INCHES SEEMS
TO HAVE FALLEN ALONG A LINE FROM VERGAS TO TOAD LAKE...WITH THE
FRAZEE AREA POSSIBLY RECEIVING MORE THAN 6 INCHES.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DETROIT
LAKES...FERGUS FALLS...FRAZEE...MENAHGA...PARK RAPIDS...PELICAN
RAPIDS AND PERHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4734 9468 4681 9468 4681 9479 4608 9651
4655 9656
$$
G2022
WGUS73 KFGF 041230
FFSFGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 AM CDT SUN JUL 4 2010
MNC005-027-057-111-159-167-041244-
/O.EXP.KFGF.FF.W.0016.000000T0000Z-100704T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUBBARD MN-CLAY MN-WADENA MN-WILKIN MN-BECKER MN-OTTER TAIL MN-
729 AM CDT SUN JUL 4 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 AM CDT FOR NORTHERN
OTTER TAIL...SOUTHEASTERN BECKER...EASTERN WILKIN...NORTHWESTERN
WADENA...SOUTHEASTERN CLAY AND HUBBARD COUNTIES...
THE THREAT FOR HEAVY RAINFALL HAS ENDED ACROSS THE WARNING AREA. IF
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 4734 9468 4681 9468 4681 9479 4608 9651
4655 9656
$$
VOELKERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 10:34 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 3, 10:34 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1034 PM CDT SAT JUL 3 2010 .DISCUSSION...CANCELLED SEVERE THUNDERSTORM WATCH FOR MUCH OF THE DEVILS LAKE BASIN AS INSTABILITY BARELY EXISTS. PROBABLY COULD HAVE CANCELLED THE NORTHERN VALLEY...BUT STILL PRETTY UNSTABLE SO WILL BE CAUTIOUS. NEXT QUESTION IS WHAT WILL THE COMPLEX TO THE SOUTHWEST BE DOING WHEN IT GETS HERE. THIS COMPLEX LIKELY TO FOLLOW INSTABILITY AXIS INTO THE SOUTHERN FA. THIS COMPLEX BECOMING DISORGANIZED...SO ENDING TIME OF 06Z FOR WATCH MAY BE OK. WILL HAVE TO MONITOR. MAIN THREAT APPEARING TO BE HEAVY RAIN FOR THE REMAINDER OF THE NIGHT. && .AVIATION...MAIN STORY AVIATION WISE WILL BE COVERAGE AND TIMING OF THUNDERSTORMS AND WIND SHIFT WITH FRONT. SKIES SHOULD CLEAR OUT FOR SUNDAY WITH MODELS SUGGESTING ANY LOWER LEVEL CLOUDS SHUNTED WELL TO THE EAST AND SOUTH OF THE AREA WITH DRIER AIRMASS MOVING IN ON WEST WINDS DAYTIME SUNDAY. && .PREV DISCUSSION... /ISSUED 845 PM CDT SAT JUL 3 2010/ DISCUSSION...MAIN CHALLENGE CONTINUES TO BE SEVERE THREAT. SEVERE THUNDERSTORM WATCH 440 WAS ISSUED A FEW HOURS AGO...BUT STORMS HAVE HAD A HARD TIME OVERCOMING WARM MID-LEVEL TEMPERATURES. THINK BEST SEVERE THREAT WILL BE MORE TOWARD MIDNIGHT (AFT 03Z OR 04Z) AS MID-LEVEL TEMPS COOL SLIGHTLY AND 500MB WAVE APPROACHES FROM THE SOUTHWEST. THIS THREAT WOULD BE MAINLY ACROSS THE SOUTHERN FA AS STRONGEST FORCING ENCOUNTERS STRONGER INSTABILITY. HEAVY RAIN MOST LIKELY THE MAIN THREAT...ALONG WITH STRONG WINDS WITH ACTIVITY APPROACHING FROM THE SW (ISOLD LARGE HAIL). GOING TO ALLOW THE SEVERE WATCH TO CONTINUE FOR NOW...BUT MAY BE ABLE TO CANCEL ACROSS THE FAR NW FA IN A COUPLE HOURS. PREV DISCUSSION... /ISSUED 246 PM CDT SAT JUL 3 2010/ SHORT TERM... SEVERE TSTM POTENTIAL LATE THIS AFTERNOON INTO THE EVENING IS THE MAIN FORECAST CHALLENGE IN THE SHORT TERM. MODELS DIFFER ON QPF PLACEMENT/TIMING TONIGHT SO DO NOT HAVE TOO MUCH CONFIDENCE IN THE SMALL SCALE DETAILS. SUN-TUE...THERE MAY BE SOME LINGERING CONVECTION YET ON SUNDAY MORNING OTHERWISE WILL KEEP THE REST OF THE DAY DRY. IN THE WAKE OF THE COLD FRONT HIGH TEMPS LOOK TO RUN AT LEAST 10F COOLER THAN TODAY. DEW POINT VALUES SHOULD ALSO DROP AT LEAST 10F TOO WHICH SHOULD MAKE FOR A MUCH MORE MANAGEABLE DAY. MODELS SHOW ANOTHER WEAK BOUNDARY MOVING IN BY MON AFTERNOON WITH A LITTLE INSTABILITY SO WILL KEEP LOW PCPN CHANCES THEN. MON NIGHT INTO TUE THE NEXT 500MB WAVE DROPS INTO THE AREA WITH A COLD POOL MOVING IN BY TUE AFTERNOON. NOT LOOKING TOO SIGNIFICANT BUT THERE COULD BE A FEW SHOWERS/TSTMS AROUND. FORECAST ALREADY HAD SOME LOW PCPN CHANCES AND BASICALLY KEPT THEM AS IS. LONG TERM [WED-SAT]... 00Z ECMWF/00Z AND 12Z GFS/00Z GEM ALL IN GOOD AGREEMENT WITH HIGH PRESSURE SETTLING SOUTHWARD INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA WED-THU PERIOD AND MOVING EAST OVER AREA FRIDAY BEFORE SLIDING EAST SATURDAY. THUS DRY WEATHER WILL BE MAINTAINED WED-FRI PERIOD. WILL ADD A 20 POP FOR SATURDAY IN ERN ND AS ECMWF SHOWS NEXT SHORT WAVE APPROACHING THE CENTRAL DAKOTAS BY 00Z SUN WHILE GFS IS A BIG SLOWER. ONE CAVEAT TO DRY FCST WED-THU IS THAT UPPER TROUGH WILL BE OVERHEAD WITH SFC HIGH TO THE WEST. WITH COOLER AIR ALOFT WILL LIKELY BE AFTN CU AND WOULDNT BE SURPRISED TO SEE ISOLD SHOWER POP UP IN THE AFTN BOTH WED AND THU. LOOK FOR MORE PLEASANT TEMPS TO ARRIVE WITH HIGHS IN 70S AND LOWS IN THE 50S. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, Jul 3, 6:58 AM CDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 658 AM CDT SAT JUL 3 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 658 AM CDT SAT JUL 3 2010 ...RISK OF SEVERE STORMS AND HEAVY RAINFALL LATE THIS AFTERNOON AND OVERNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT. BY LATE AFTERNOON THE FRONT WILL BE ORIENTED FROM THE NORTHERN RED RIVER VALLEY SOUTHWEST TO NEAR PIERRE SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT. THE PRIMARY HAZARD WILL BE LARGE HAIL AND DAMAGING WINDS WITH STORM DEVELOPMENT AFTER 4 PM. AS THE STORMS BECOME MORE ORGANIZED THIS EVENING THERE WILL BE THE THREAT FOR HEAVY RAINFALL. THE FAVORED LOCATION FOR HEAVY RAINFALL WILL BE ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL AND NORTHWEST MINNESOTA. RAIN TOTALS COULD BE IN EXCESS OF TWO INCHES BEFORE THE RAIN MOVES OUT OF THE AREA SUNDAY MORNING. PRIOR TO THUNDERSTORM DEVELOPMENT IT WILL BE ANOTHER HOT AND HUMID DAY WITH THE HEAT INDEX APPROACHING 100 DEGREES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE MONDAY NIGHT AND TUESDAY AS ANOTHER AREA OF LOW PRESSURE APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Special weather statement, Jul 3, 9:10 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 910 PM CDT SAT JUL 3 2010 MNZ005-040300- ROSEAU MN- 910 PM CDT SAT JUL 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU COUNTY UNTIL 1000 PM CDT... AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES NORTH OF GREENBUSH...OR 25 MILES WEST OF ROSEAU...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINECREEK... TG
Local storm report, Jul 3, 10:17 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1017 PM CDT SAT JUL 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 5 ESE STEPHEN 48.42N 96.78W
07/03/2010 E1.00 INCH MARSHALL MN PUBLIC
VERY HEAVY RAIN AND OCCASSIONAL LARGE HAIL STONES.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:17 PM CDT | Areal Flood Advisory | FGF | Becker, Clay, Otter Tail, Wilkin | 2 hr |
| Jul 3, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 40 min |
| Jul 3, 9:34 PM CDT | Tornado Warning | FGF | Marshall | 28 min |
| Jul 3, 10:24 PM CDT | Areal Flood Advisory | FGF | Kittson, Marshall, Roseau | 9 hr |
| Jul 3, 10:50 PM CDT | Areal Flood Advisory | FGF | Becker, Hubbard, Otter Tail, Wadena | 53 min |
Nearby
Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.